MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Patient Problem/Medical Problem (2688)
Date of Event 04/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Initial reporter occupation: unknown.Pma/510(k) #: preamendment.Concomitant medical products: 6 fr angled sheath, kumpe catheter and glidewire, at least 10 nester coils.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported by a law firm "in 2016, (patient) suffered from varicose veins of the lower extremities and pelvic congestion syndrome." patient elected to have an embolization procedure, during which several cook nester and tornado embolization coils were implanted.Report states the patient "experienced a litany of health issues until she had the coils removed, including: extreme pain; autoimmune diagnoses; difficulty walking; and renal issues.On or about (b)(6) 2018, patient opted to have the coils removed, at which time it was found the coils had perforated and migrated.Report further states "after the coils were removed, patient began to feel relief." medical records indicated the following: on (b)(6) 2016, patient underwent bilateral coiling of gonadal veins due to reflux and dilation.Bilateral ovarian vein insufficiency with markedly enlarged ovarian veins and pelvic varices was confirmed.Successful bilateral ovarian vein coil embolization distal to proximal was performed and periodic venograms confirmed stasis and closure of ovarian vein branches.There were no immediate complications and upon removal of the catheter and sheath, hemostasis was achieved with manual pressure.Patient reportedly experienced some time of relief but the pain came back and became more progressive.A repeat venogram was performed which did not find a significant gradient across left renal vein and no intervention was done at that time.Imaging found no flow to her gonadal veins and no significant compression of her left renal vein.However, patient continued to experience progressive chronic left flank and groin pain and less severe pain on the right side.On (b)(6) 2018, patient underwent marcaine instillation into the ureter to provide data as to whether an auto-transplant of her kidney could potentially cure her pain.The procedure was completed without complications and once awake in the pacu, the patient experienced complete resolution of her left flank pain.The return of pain coincided with the half-life of marcaine.On (b)(6) 2018, patient presented for nephrectomy with auto transplantation as well as removal of her bilateral coils "which have failed to provide her any relief." during the procedure, the laparoscopic left nephroureterectomy was "at least 50% more difficult than the average laparoscopic nephroureterectomy due to her previous gonadal vein coilings performed." there was "chronic scarring and inflammatory tissue in the renal hilum , retroperitoneum and pelvis" that required at least 2 hours longer operative time to complete this portion of the operation successfully and without complication.A bilateral gonadal vein resection and foreign body removal was conducted successfully along with kidney autotransplant, ureterotomy with ureteral implant and open ureteral stent, bilateral ovary pexy to pelvic side wall, and excision of uterine mass.The entire left gonadal vein and its coils, and the distal right gonadal vein and coils were sent to pathology.05apr2018 surgical pathology results notes examination of "the left gonadal vein with foreign body" it is listed as a 6.5x1.5x1cm vein.The surface was described as tan-pink and smooth with metal coils visible from within the lumen.The vein was opened to reveal that the vessel is filled with metallic coiled object measuring 4.5x1x1 cm.The metal coil was noted as silver in color.An examination of the "right gonadal vein with foreign body" was also described.It is listed as a 7.5x1.5x1cm piece of venous tissue with tan-pink surface, and transparent from the lumen to the surface is a coiled metallic silver-colored fragment that measures 7x1x0.5cm.On (b)(6) 2018 postoperative follow up by physician notes patient doing very well status post nephro ureterectomy, foreign body removal of the gonadal veins, uterine mass removal and renal autotransplant.Her presenting chronic flank and back pain was resolved.Appropriate surgical pain was noted.No other adverse effects were reported for this incident.The following are reports that capture different coils implanted into the patient in this event: medwatch report with patient identifier (b)(6)¿lot #4104782, quantity 1, medwatch report with patient identifier (b)(6) ¿ unspecified tornado coil, quantity unknown, medwatch report with patient identifier (b)(6) ¿ lot #6431726, quantity 2, medwatch report with patient identifier (b)(6) ¿ lot #5769806, quantity 1, medwatch report with patient identifier (b)(6) ¿ lot # 6747110, quantity 2, medwatch report with patient identifier (b)(6) ¿ lot # 6384575, quantity 2, medwatch report with patient identifier (b)(6) ¿ lot # 5793360, quantity 1, medwatch report with patient identifier (b)(6) ¿ lot # 6731968, quantity 1.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Investigation ¿ evaluation: a law firm reported an incident involving several nester and tornado embolization coils from different lots.The 44 year-old female patient presented with varicose veins of the lower extremities and pelvic congestion, and had been diagnosed with may-thurner and ehlers-danlos syndromes.She elected to have bilateral coiling of gonadal veins on (b)(6) 2016 due to reflux and dilation.Multiple nester and tornado embolization coils were successfully placed in the ovarian veins.The patient reportedly experienced a period of relief, but began to experience various medical issues.A physician suggested the coils could be contributing to the issues, and suggested they be removed for metal intolerance and toxicity.On (b)(6) 2019, the patient underwent bilateral gonadal vein resection and coil removal, kidney autotransplant, ureterotomoy with ureteral implant and open ureteral stent, bilateral ovary pexy to pelvic side wall, and excision of a uterine mass.The coils had allegedly perforated and migrated.The patient felt relief after removal of the coils.The patient is further stating that the coils are labeled to be 100% platinum, but contain trace amounts of tungsten.Cook received the patient's medical records, implant and explant records, and pathology report on (b)(6) 2019.The implant record listed several lots of cook embolization coils.This investigation addresses one of the seven nester lots reported.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, and specifications of the device, as well as imaging review, were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, the additional information provided on (b)(6) 2019 included x-ray imaging of the patient¿s abdomen that was provided in the explant report.The image shows embolization coils in the patient¿s pelvic veins.This was submitted for medical imaging review.The imaging review concluded that ¿bilateral embolization coils in the expected distribution of the ovarian veins were normal.¿ additional discussion with medical affairs and product management concluded that there is no indication that the coils perforated and migrated, as they remained in the intended location of the pelvic vein as displayed in the imaging.The slight uncoiling of the proximal coil in the left vein could have occurred during coil placement and is not unexpected according to product management.Furthermore, the pathology report of the resected gonadal veins indicates that the embolization coils remained in the target location.At this time, there is no evidence that the complaint device is nonconforming.Additionally, a document based investigation evaluation was performed.The risks associated with these devices are acceptable when weighed against the benefits.Proper inspection activities are in place to identify nonconforming product prior to lot release.The device history record of the complaint device lot was reviewed.This lot did not have any recorded nonconformances related to the alleged failure.A complaint data base search revealed no additional complaints for the complaint lot.Therefore, there is no evidence of nonconforming material from this lot in house or in the field.The product labeling was reviewed.The product ifu provides the following information to the user related to the reported failure mode: device description: "nester embolization coils are made of platinum with spaced synthetic fibers, and are supplied preloaded in a loading cartridge." warnings: "positioning of the embolization coils should be done with particular care.Coils should not be left too close to the inlets of arteries and should be intermeshed with previously placed coils if possible.A minimal but sufficient arterial blood flow should remain to hold the coils against the previously placed coils until a solid clot ensures permanent fixation.The purpose of these suggestions is to minimize the possibility of loose coils becoming dislodged and obstruction a normal and essential arterial channel." instructions for use: "perform a final angiogram to confirm the coil position within the target vessel." a review of the design history file showed that biocompatibility testing of nester coils has been completed as described in iso standards.A review of brochures, product information, device listings and a case study review found the coils are described as being manufactured with platinum or soft platinum, but none specify the coils are made of 100% platinum.The patient presented with may-thurner (nutcracker) syndrome, pelvic congestion syndrome, ehlers-danlos syndrome, pelvic varices, chronic retroperitoneal and flank venous hypertension, loin pain hematuria syndrome, and uterine fibroid mass in addition to having previously placed bilateral cook nester coils.The patient underwent a bilateral gonadal vein resection and coil removal, kidney auto-transplant, ureterectomy with ureteral implant and open ureteral stent, bilateral ovary pexy to pelvic side wall, and excision of uterine mass in a single procedure.During the procedure, the surgeon noted inflammation in the gonadal veins, adhesions in the renal hilum, and long-standing venous outflow obstruction due to engorged variceal-type perinephric veins draining into the perinephric fat.The patient reportedly experienced instant relief from her symptoms after this procedure.The patient had various pre-existing conditions which could have caused or contributed to chronic pelvic pain.Therefore, cook is unable to attribute the patient's symptoms to any specific cause.Based on the information provided, no returned product, and the results of the investigation, a definitive cause could not be established.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Event or Problem Description
Supplementary medical records were received on 07jan2021 which provided additional lot numbers and updated quantities of the 19 total cook coils deployed in the patient.The coil are reported as follows: medwatch report with patient identifier (b)(6)-- lot #4104782, quantity 1; medwatch report with patient identifier (b)(6)¿ lot# 5849807, quantity 1; medwatch report with patient identifier (b)(6)¿ lot #6431726, quantity 2; medwatch report with patient identifier (b)(6)¿ lot #5769806, quantity 1; medwatch report with patient identifier (b)(6)¿ lot # 6747110, quantity 2; medwatch report with patient identifier (b)(6)¿ lot # 6384575, quantity 6; medwatch report with patient identifier (b)(6)¿ lot # 5793360, quantity 1; medwatch report with patient identifier (b)(6)¿ lot # 6731968, quantity 1; medwatch report with patient identifier (b)(6)-- lot#6533132, quantity 1; medwatch report with patient identifier (b)(6)-- lot#3649060, quantity 1; medwatch report with patient identifier (b)(6)-- lot#3655472, quantity 1; medwatch report with patient identifier (b)(6)-- lot#4544765, quantity 1.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
NESTER PLATINUM EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9538211
Report Number1820334-2020-00019
Device Sequence Number2375990
Product Code KRD
UDI-Device Identifier00827002269927
UDI-Public(01)00827002269927(17)210311(10)6747110
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/11/2021
Device Model NumberN/A
Device Catalogue NumberMWCE-35-14-12-NESTER
Device Lot Number6747110
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/10/2019
Supplement Date Received by Manufacturer04/14/2020
01/07/2021
Initial Report FDA Received Date01/02/2020
Supplement Report FDA Received Date04/17/2020
01/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1 COOK TORNADO COIL; 16 ADDITIONAL COOK NESTER COILS; COOK HNBR5.0-38-65-P-NS-LEV1 CATHETER; SEE H10.
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age42 YR
Patient Weight43